Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Stopping HIV meds
Jul 22, 2006

I would like to voluntarily stop my HIV medications because I feel that I've had enough of the medication regimine after 13 years. What would be the progression of the disease if I do stop the meds?

Response from Dr. Horwath

First, you should discuss this decision with your HIV specialist and keep him informed about your treatment decisions. I would recommend also seeking some psychiatric or psychological evaluation to try to better understand your reasons for making such a high risk decision. I wouldn't want you to give up on treatment because you are feeling depressed and hopeless and have not been properly evaluated and treated.

There is no way to predict what will happen with you. You might do just fine for quite some time. What usually happens is a gradual rise in the viral load and drop in the T-cell count. Some people develop symptoms like fevers, night sweats, weight loss, diarrhea, or swollen lymph nodes. When the CD4 count falls below 200, the risk of developing serious illness rises markedly. This would include opportunistic infections (eg. PCP, candidiasis), neoplasms (eg. lymphoma) and neurologic illness (eg. HIV-associated dementia).



Previous
Research regarding HIV+ support groups
Next
Urinary Sensation, why?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement